Format

Send to

Choose Destination
Clin Infect Dis. 2004 Mar 1;38 Suppl 2:S80-9.

Drug-induced liver injury associated with the use of nonnucleoside reverse-transcriptase inhibitors.

Author information

1
Department of Medicine, Mt. Sinai Medical Center, New York, New York 10029, USA. douglas.dieterich@msnyuhealth.org

Abstract

Human immunodeficiency virus (HIV)-infected patients frequently present with elevated levels of serum transaminases (alanine aminotransferase [ALT] and/or aspartate aminotransferase [AST]). This has often been attributed to the hepatic effects of antiretroviral (ARV) drugs, including nonnucleoside reverse-transcriptase inhibitors (NNRTIs). A review of cohort studies investigating the incidence of hepatotoxicity among patients receiving ARV therapy suggests that the overall rate of ALT and/or AST elevations is similar among all ARVs. The rate of severe hepatotoxicity, ALT and/or ASTlevels >5 times the upper limit of normal (ULN), during therapy with NNRTIs is relatively low but may be significantly higher in patients with concurrent chronic viral hepatitis (hepatitis B or C). A comprehensive analysis of 17 randomized clinical trials of nevirapine demonstrated that 10% of all nevirapine-treated patients developed elevated levels of ALT and/or AST >5 times the ULN; however, almost two-thirds (6.3% of nevirapine-treated patients) of these elevations were asymptomatic. Symptomatic hepatic events were seen in 4.9% (3.2%-8.9%) of nevirapine-treated patients.

Comment in

PMID:
14986279
DOI:
10.1086/381450
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center